South Dakota, 2020

Damaging Winds in South Dakota, July 3, 2020

July 3, 2020 · NWS FSD · 5 events in 2 counties and zones

A few thunderstorms developed along a cold front approaching Interstate 29 in the late afternoon, with MLCAPE of 1500-2000 J/kg. Storms quickly become outflow dominant and produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A few thunderstorms developed along a cold front approaching Interstate 29 in the late afternoon, with MLCAPE of 1500-2000 J/kg. Storms quickly become outflow dominant and produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 2:46 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 3, 2:46 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
346 PM CDT Fri Jul 3 2020

.SHORT TERM...(This Evening through Saturday)
Issued at 338 PM CDT Fri Jul 3 2020

A weak boundary along the I-29 corridor will be the focus for
scattered showers and thunderstorms for the rest of this afternoon
and into the evening hours. The air mass will be supportive of a few
storms with lightning, small hail, gusty outflow winds, and brief
heavy rain, given CAPE in the 1500 to 2000 J/kg range. The lift
being produced by the weak weather system overhead is not expected
to cause widespread convection, but should be enough to continue to
overcome the capping inversion in a few places through sunset.

Forcing for ascent wanes with the setting sun, and skies clear
overnight. Temperatures remain mild with overnight lows in the upper
60s to low 70s.

Independence Day is looking dry for those in Sioux Falls, Sioux
City, and the surrounding areas. An upper level ridge over the
region strengthens slightly, suppressing any surface-based, diurnal-
heating lift. Temperatures will be warm, with highs in the upper 80s
and low 90s combined with mostly sunny skies.

.LONG TERM...(Saturday Night through Friday)
Issued at 338 PM CDT Fri Jul 3 2020

Temperatures remain warm with humid dew points in the upper 60s and
low 70s over the rest of the upcoming week. The ridge overhead this
weekend weakens with the jet stream slowly pushing southward causing
a more zonal flow pattern by Monday. Some models show a shortwave
moving through the region overnight into Tuesday morning, and this
looks to be the next chance for widespread rain and thunderstorms.

Wednesday is forecast to be the warmest day of the next week with
low to mid 90s due to enhanced mixing ahead of a larger weather
system moving eastward across the Canadian border. This system will
likely drape a cold front across the region Wednesday night. The
surface high behind this front is not overly strong; the air mass
moderates significantly as it moves southeastward down the High
Plains, so don't expect a lot of relief from the muggy warmth.
Another upper ridge builds next weekend keeping summery
conditions in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM CDT Fri Jul 3 2020

Light southeast winds prevail over the next 24 hours. Scattered
mid-level cumulus clouds are likely through the daytime hours,
decreasing in coverage overnight. Thunderstorms are unlikely, but
a few isolated storms could form along a weak boundary that
stretches down the I-29 corridor through KFSD. Lightning would be
the main threat with any storms that manage to form. Have kept
mention of TS out of the TAFs for the time being, given a less
than 20 percent of storms impacting any given location.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 3, 2:50 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
350 PM CDT Fri Jul 3 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-042100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
350 PM CDT Fri Jul 3 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening may bring brief
heavy rain, lightning, small hail, and gusty outflow winds.

Heat index values this afternoon will rise into the 90s, increasing
the potential for heat related illness. Those spending time outdoors
will need to take precautions, such as staying hydrated and taking
more frequent breaks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon heat indices remain in the 90s Saturday into next week,
increasing the potential for heat related illnesses. Be sure to drink
plenty of fluids and take frequent breaks if working outside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 2:27 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
327 PM CDT Fri Jul 3 2020

IAZ001-002-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ039-040-054>056-061-062-066-067-069>071-040100-
Lyon-Osceola-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Yankton-Clay-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Sioux Center, Orange City, Rock Valley, Hawarden, Hull,
Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, Ivanhoe,
Marshall, Slayton, Fulda, Worthington, Pipestone, Luverne,
Wakefield, Ponca, Allen, South Sioux City, De Smet, Arlington,
Lake Preston, Brookings, Howard, Madison, Orland, Flandreau,
Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parker,
Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton,
Lennox, Tea, Harrisburg, Yankton, Vermillion, North Sioux City,
Beresford, Elk Point, Alcester, and Jefferson
327 PM CDT Fri Jul 3 2020

Isolated showers and thunderstorms along a weak boundary this
afternoon and early evening may be caple of producing weak funnel
clouds. These funnels are not expected to reach the ground, but if
they do, will be short lived. If you feel your safety is
threatened, please seek shelter.

The radar

The Sioux Falls radar (KFSD), 61 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 3, 3:43 PM CST to 3:45 PM CST
Where
Union County, 4.86 mi N of Alsen
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.040, -96.790

Thunderstorm winds snapped off a single power pole. Property damage costs are rough estimates.

Thunderstorm Wind, Union

When
July 3, 3:45 PM CST to 3:47 PM CST
Where
Union County, 4.94 mi NNW of Alsen
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.040, -96.800

South Dakota RWIS station SD508 measured a peak wind gust of 60 mph.

Thunderstorm Wind, Clay

When
July 3, 4:09 PM CST to 4:11 PM CST
Where
Clay County, 1.47 mi NNE of Burbank
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
42.770, -96.810

A personal weather station measured a wind gust to 74 mph.

Thunderstorm Wind, Union

When
July 3, 4:30 PM CST to 4:32 PM CST
Where
Union County, 0.51 mi W of Elk Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.680, -96.680

Strong thunderstorm winds downed a few 3 inch diameter tree limbs. Property damage costs are rough estimates.

Thunderstorm Wind, Union

When
July 3, 4:40 PM CST to 4:43 PM CST
Where
Union County, 0.69 mi S of Elk Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.670, -96.670

Shingles were blown off a house with a few tree limbs downed by thunderstorm winds. Property damage costs are rough estimates.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907592, 907595, 907596, 907593, 907594.